California, 2005

Flash Flooding and Hail in California, July 29, 2005

July 29, 2005 · NWS SGX · 11 events in 3 counties and zones

4 hail, 3 flash flood, 2 heavy rain, 1 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 29, 2:30 AM PST, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:30 AM PST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT FRI JUL 29 2005

.SYNOPSIS...INCREASING MONSOONAL MOISTURE IN SOUTHEAST FLOW WILL
BRING AFTERNOON AND EVENING THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS INTO NEXT WEEK. A SHALLOW MARINE LAYER WILL BRING PATCHY
OVERNIGHT LOW CLOUDS TO AREAS NEAR THE COAST AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL DIRECT A STREAM OF
MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA INTO NEXT WEEK WITH
MINOR DAY TO DAY DIFFERENCES IN THE AVAILABLE MOISTURE AND VERTICAL
MOISTURE DISTRIBUTION. IN ADDITION TO THE FLASH FLOOD POTENTIAL FROM
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS...THE MOISTURE
DISTRIBUTION IS FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER...
MOSTLY WIND DAMAGE AND SOME HAIL.

NAM/GFS CONTINUE TO SHOW MOISTURE CENTERED NEAR 700 MB. GFS SHOWS
THIS AXIS OF MOISTURE AROUND 700 MB DEEPENING SOME FOR SUNDAY AND
MONDAY. GFS SHOWS PWS INCREASING THROUGH SATURDAY...DECREASING A
LITTLE ON SUNDAY...THEN INCREASING AGAIN ON MONDAY. NAM SHOWS A
MINOR DECREASE IN PWS TODAY FROM THOSE ON THURSDAY...HIGHER PWS ON
SATURDAY...THEN A MINOR DECREASE FOR SUNDAY. CURRENT SURFACE
DEWPOINTS OVER THE LOWER DESERTS ARE LITTLE DIFFERENT FROM 24 HOURS
AGO. FORECAST FOR TODAY WILL BE KEPT SIMILAR TO THAT EXPERIENCED
THURSDAY WITH INCREASING THUNDERSTORM COVERAGE AND FLASH FLOOD
POTENTIAL SATURDAY AS MID LEVEL MOISTURE AND PWS INCREASE. STEERING
LEVEL FLOW REMAINS SOUTH SOUTHEASTERLY AROUND 10 KNOTS WHICH SHOULD
KEEP STORM MOTION SLOW.

LIMITED EASTERLY COMPONENT TO THE MID LEVEL FLOW SHOULD MOSTLY KEEP
THE THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS...THOUGH
THERE IS JUST ENOUGH EASTERLY COMPONENT TO ALLOW A FEW THUNDERSTORMS
TO DRIFT OFF THE MOUNTAINS INTO SOME OF THE FAR INLAND
VALLEYS...MAINLY OVER THE WEEKEND.

ACARS SOUNDINGS SHOW LITTLE CHANGE WITH THE MARINE INVERSION WITH
THE BASE STILL AROUND 1200 TO 1500 FEET. SATELLITE IMAGERY SHOWS
PATCHY STRATUS COVERAGE OVER THE COASTAL WATERS EXTENDING LOCALLY
INLAND. COVERAGE IS A LITTLE LESS THAN YESTERDAY MORNING. OVERNIGHT
COVERAGE SHOULD BE INCREASINGLY PATCHY THROUGH THE WEEKEND AS THE
MONSOON INFLUENCE STRENGTHENS.

&&

.AVIATION...MARINE LAYER CLOUDS WERE LIMITED TO THE IMMEDIATE COAST
THIS MORNING. SCATTERED TO BROKEN CLOUDS COULD BRIEFLY IMPACT CRQ
AND SAN THROUGH 16Z WITH BASES AROUND 1000 FT MSL AND TOPS TO 1500
FT.

CLEAR SKIES OVER THE MTNS AND DESERTS WILL LAST THROUGH MIDDAY
BEFORE CUMULONIMBUS CLOUDS FORM IN THE MONSOONAL SOUTHEAST FLOW
ALOFT. SCATTERED THUNDERSTORMS WITH HEAVY RAIN...STRONG OUTFLOW
WINDS AND HAIL WILL DEVELOP IN THE EARLY AFTERNOON AND CONTINUE INTO
THE EVENING BEFORE DIMINISHING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

PUBLIC...MARTIN
AVIATION...MOEDE
Hazardous weather outlook, Jul 29, 3:00 AM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI JUL 29 2005

CAZ058-292300-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ055-056-292300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ060-062-292300-
APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ061-292300-
COACHELLA VALLEY-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE
STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The radar

The San Diego radar (KNKX), 58 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Diego

When
July 29, 12:45 PM PST
Where
San Diego County, 5 mi SE of Pine Vly
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -116.450

A trained spotter reported nickel hail in Buckman Springs.

Hail, San Bernardino

When
July 29, 12:58 PM PST
Where
San Bernardino County, Big Bear City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.267, -116.850

A thunderstorm over Big Bear dropped 3/4 inch hail and heavy rain.

Flash Flood, Riverside

When
July 29, 1:14 PM PST to 1:30 PM PST
Where
Riverside County, 8 mi W of Palm Spgs
Reported by
PARK/FOREST SERVICE
Coordinates
33.833, -116.683

Flash flooding was reported in the Round Valley area in the San Jacinto Wilderness. The thunderstorm was accompanied by 1/2 inch hail.

Flash Flood, San Diego

When
July 29, 1:30 PM PST to 2:05 PM PST
Where
San Diego County, Warner Spgs
Property damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
33.283, -116.633

Creek flooding was reported just outside the entrance to Indian Flat Campground. Another report indicated that Agua Caliente Creek had flooded and was running a foot deep across highway 79.

Heavy Rain, San Diego

When
July 29, 2:02 PM PST to 2:16 PM PST
Where
San Diego County, 7 mi ENE of Pine Vly
Measured
0.91
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The Mount Laguna alert gage recorded 0.63 inches of rain in 14 minutes and 0.91 inches of rain in 28 minutes during a thunderstorm. Doppler radar indicated that this storm was likely severe, however no reports were received since the storm was located over rural, mountainous terrain.

Heavy Rain, San Diego

When
July 29, 2:20 PM PST to 2:30 PM PST
Where
San Diego County, Ranchita
Measured
0.5
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flood Control reported 0.50 inches of rain in 10 minutes in a gage located at San Felipe Creek.

Funnel Cloud, San Diego

When
July 29, 2:38 PM PST to 2:40 PM PST
Where
San Diego County, 7 mi ENE of Pine Vly
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The same thunderstorm which dropped heavy rain at Mount Laguna and prompted a severe thunderstorm warning went on to produce a funnel cloud.

Hail, San Diego

When
July 29, 3:00 PM PST
Where
San Diego County, 2 mi ENE of Ranchita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.233, -116.500

Two reports of 3/4 hail were received as a severe thunderstorm moved over Ranchita. Hail fell from Ranchita to just northeast of Montezuma Valley Rd.

Thunderstorm Wind, San Diego

When
July 29, 3:00 PM PST
Where
San Diego County, 2 mi E of Ranchita
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
33.217, -116.500

The same thunderstorm that dropped 3/4 inch hail also produced estimated wind gusts over 60 mph in the town of Ranchita as well as near Montezuma Valley Rd. Doppler radar indicated a mesocyclone with this storm.

Flash Flood, San Diego

When
July 29, 3:00 PM PST to 3:42 PM PST
Where
San Diego County, 2 mi E of Ranchita
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
33.217, -116.500

Flash flooding between 1 and 2 feet deep and hail was reported at Montezuma Valley Rd.

Hail, San Diego

When
July 29, 3:15 PM PST
Where
San Diego County, 3 mi E of Boulevard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.667, -116.217

A thunderstorm between Boulevard and Jacumba dropped 3/4 inch hail on interstate 8.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461282, 5461283, 5461284, 5461285, 5461286, 5461511, 5461287, 5461507, 5461508, 5461509, 5461510.